MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA EXCHANGE SET
Catalog Number 12220
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hemolysis (1886)
Date of Event 03/01/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot number, manufacture date and expiry date are not available at this time.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a fifth run on of exchange procedure alarm 4537, "cells detected in the plasma tube coming from the centrifuge," was displayed.The detector was checked for air bubbles, there were no blockages or clots and the entered hematocrit was checked and was correct.Hemolysis was confirmed.The attending physician performed a manual exchange using the bolus function.1100ml were withdrawn from the patient using a syringe, and 850 ml of packed red blood cells were administered via the spectra optia bolus function and an additional 200 ml of packed red blood cells were administered directly via the catheter.Patient identifier is unknown at this time per customer "the patient stabilized during the manual exchange." terumo bct is awaiting return of the collection set for evaluation.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.1, b.5, b.6, d.4, h.4, h.6 and h.11.Investigation: the run data file (rdf) was analyzed for this event.Review of the run data files for the rbc exchange procedures confirmed multiple occurrences of the alarm ¿aim system saw red blood cells near top of connector¿ and ¿cells were detected in plasma line from centrifuge¿ alarms from the beginning of the first procedure throughout all procedures on both spectra optia systems with this patient.All runs were ended earlier than expected.The ¿aim system saw red blood cells near top of connector¿ alarm and the ¿cells were detected in plasma line from centrifuge¿ alarm may occur for various reasons including patient hematocrit entered was not correct, the hematocrit entered for replacement fluid was not correct, inlet line restriction or clotting present in the inlet line trap.It is also possible that hemolysis or the patient¿s blood physiology can contribute to generation of these alarms.The operator paused the pumps and stopped the centrifuge several times to verify there were no occlusions or restrictions in the tubing set, and to clean the aim system components.In response to observed clotting, the operator appropriately reduced the inlet:ac ratio for subsequent procedures.Review of the aim images confirmed darker plasma, or possible hemolysis, was the likely root cause for these alarms.This is in accordance with the customer¿s description of the red appearance of the plasma in the connector.The customer inquired whether the aim system could be disabled while continuing the procedure.This option is not available in software version 12.1.In the latest software release (v12.1.1), the aim system can be disabled by pressing the disable aim button on the alarm screen following the fourth occurrence of the alarm condition.To mitigate repeated ¿cells were detected in plasma line from centrifuge¿ alarms, the operator disabled the rbc detector during the final procedure, which is acceptable when darker plasma or hemolysis is suspected.It was noted that the initially entered patient hematocrit values varied between procedures and were adjusted multiple times during the runs.Frequent changes to the entered patient hct during a procedure may adversely affect the accuracy of the system¿s calculations for pump flow rates and target hct.In addition, during 3 procedures the bolus option was used to administer rbcs rather than saline, which is not the intended use of this option.While we recognize the challenging circumstances encountered with this patient, this practice may have further impacted the accuracy of the system¿s calculations and could have contributed to the alarms described above.During an rbcx procedure the aim system monitors the intensity of the light near the top and bottom of the connector to detect any rbc spillover; however, it does not monitor or control the interface position during an rbcx procedure.The interface in the connector is controlled by an algorithm and relies on correct patient and replacement fluid hematocrit entries to be accurate.Consequently, ensuring accurate patient data has been entered at the start of the procedure is essential for optimal performance during rbc exchange procedures.We also recommend to obtain the hct and volume of each unit of replacement rbc, average the hct of the units, and enter the averaged value during data entry.Investigation is in process, a follow-up report will be provided.
 
Event or Problem Description
The customer reported that during a fifth run on of exchange procedure alarm 4537, "cells detected in the plasma tube coming from the centrifuge," was displayed.The detector was checked for air bubbles, there were no blockages or clots and the entered hematocrit was checked and was correct.Hemolysis was confirmed.The attending physician performed a manual exchange using the bolus function.1100ml were withdrawn from the patient using a syringe, and 850 ml of packed red blood cells were administered via the spectra optia bolus function and an additional 200 ml of packed red blood cells were administered directly via the catheter.Per customer "the patient stabilized during the manual exchange." terumo bct is awaiting return of the collection set for evaluation.
 
Event or Problem Description
The customer reported that during a fifth run on of exchange procedure alarm 4537, "cells detected in the plasma tube coming from the centrifuge," was displayed.The detector was checked for air bubbles; there were no blockages or clots and the entered hematocrit was checked and was correct.Hemolysis was confirmed.The attending physician performed a manual exchange using the bolus function.1100ml were withdrawn from the patient using a syringe, and 850 ml of packed red bloodcells were administered via the spectra optia bolus function and an additional 200 ml of packed red blood cells were administered directly via the catheter.Per customer "the patient stabilized during the manual exchange." the collection set is not available for return because it was discarded by the customer.
 
Event or Problem Description
The customer reported that during a fifth run on of exchange procedure alarm 4537, "cells detected in the plasma tube coming from the centrifuge," was displayed.The detector was checked for air bubbles, there were no blockages or clots and the entered hematocrit was checked and was correct.Hemolysis was confirmed.The attending physician performed a manual exchange using the bolus function.1100ml were withdrawn from the patient using a syringe, and 850 ml of packed red blood cells were administered via the spectra optia bolus function and an additional 200 ml of packed red blood cells were administered directly via the catheter.Per customer "the patient stabilized during the manual exchange." the collection set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in g.1, h.6 and h.11.Investigation: the run data file (rdf) was analyzed for this event.Review of the run data files for the rbc exchange procedures confirmed multiple occurrences of the alarm ¿aim system saw red blood cells near top of connector¿ and ¿cells were detected in plasma line from centrifuge¿ alarms from the beginning of the first procedure throughout all procedures on both spectra optia systems with this patient.All runs were ended earlier than expected. the ¿aim system saw red blood cells near top of connector¿ alarm and the ¿cells were detected in plasma line from centrifuge¿ alarm may occur for various reasons including patient hematocrit entered was not correct, the hematocrit entered for replacement fluid was not correct, inlet line restriction or clotting present in the inlet line trap.It is also possible that hemolysis or the patient¿s blood physiology can contribute to generation of these alarms. the operator paused the pumps and stopped the centrifuge several times to verify there were no occlusions or restrictions in the tubing set, and to clean the aim system components.In response to observed clotting, the operator appropriately reduced the inlet:ac ratio for subsequent procedures.Review of the aim images confirmed darker plasma, or possible hemolysis, was the likely root cause for these alarms.This is in accordance with the customer¿s description of the red appearance of the plasma in the connector.The customer inquired whether the aim system could be disabled while continuing the procedure.This option is not available in software version 12.1.In the latest software release (v12.1.1), the aim system can be disabled by pressing the disable aim button on the alarm screen following the fourth occurrence of the alarm condition.To mitigate repeated ¿cells were detected in plasma line from centrifuge¿ alarms, the operator disabled the rbc detector during the final procedure, which is acceptable when darker plasma or hemolysis is suspected.It was noted that the initially entered patient hematocrit values varied between procedures and were adjusted multiple times during the runs.Frequent changes to the entered patient hct during a procedure may adversely affect the accuracy of the system¿s calculations for pump flow rates and target hct.In addition, during 3 procedures the bolus option was used to administer rbcs rather than saline, which is not the intended use of this option.While we recognize the challenging circumstances encountered with this patient, this practice may have further impacted the accuracy of the system¿s calculations and could have contributed to the alarms described above.During an rbcx procedure the aim system monitors the intensity of the light near the top and bottom of the connector to detect any rbc spillover; however, it does not monitor or control the interface position during an rbcx procedure. the interface in the connector is controlled by an algorithm and relies on correct patient and replacement fluid hematocrit entries to be accurate. consequently, ensuring accurate patient data has been entered at the start of the procedure is essential for optimal performance during rbc exchange procedures.We also recommend to obtain the hct and volume of each unit of replacement rbc, average the hct of the units, and enter the averaged value during data entry.  a review of the device history record (dhr) for this lot showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found zero further reports for a similar issue on this lot.  in lieu of the disposable set, the customer supplied numerous images to aid the investigation.Multiple images captured various "aim system detected red cells at top of channel¿ alarms and an ¿interface was too high¿ alarm.Another image captured the waste bag, containing red cells, and an additional image captured the collect connector from the viewport, red cells were confirmed in the plasma, the interface was not clear.The customer also supplied an image of the tpe kit loaded on to the optia device.The remove valve and rbc valves were in the closed position and red cells were present in the remove bag inlet tubing.Investigation is in process, a follow-up report will be provided.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in b.5 and h.6.Investigation: the run data file (rdf) was analyzed for this event.Review of the run data files for the rbc exchange procedures confirmed multiple occurrences of the alarm ¿aim system saw red blood cells near top of connector¿ and ¿cells were detected in plasma line from centrifuge¿ alarms from the beginning of the first procedure throughout all procedures on both spectra optia systems with this patient.All runs were ended earlier than expected.  the ¿aim system saw red blood cells near top of connector¿ alarm and the ¿cells were detected in plasma line from centrifuge¿ alarm may occur for various reasons including patient hematocrit entered was not correct, the hematocrit entered for replacement fluid was not correct, inlet line restriction or clotting present in the inlet line trap.It is also possible that hemolysis or the patient¿s blood physiology can contribute to generation of these alarms. the operator paused the pumps and stopped the centrifuge several times to verify there were no occlusions or restrictions in the tubing set, and to clean the aim system components.In response to observed clotting, the operator appropriately reduced the inlet:ac ratio for subsequent procedures.Review of the aim images confirmed darker plasma, or possible hemolysis, was the likely root cause for these alarms.This is in accordance with the customer¿s description of the red appearance of the plasma in the connector.The customer inquired whether the aim system could be disabled while continuing the procedure.This option is not available in software version 12.1.In the latest software release (v12.1.1), the aim system can be disabled by pressing the disable aim button on the alarm screen following the fourth occurrence of the alarm condition.To mitigate repeated ¿cells were detected in plasma line from centrifuge¿ alarms, the operator disabled the rbc detector during the final procedure, which is acceptable when darker plasma or hemolysis is suspected.It was noted that the initially entered patient hematocrit values varied between procedures and were adjusted multiple times during the runs.Frequent changes to the entered patient hct during a procedure may adversely affect the accuracy of the system¿s calculations for pump flow rates and target hct.In addition, during 3 procedures the bolus option was used to administer rbcs rather than saline, which is not the intended use of this option.While we recognize the challenging circumstances encountered with this patient, this practice may have further impacted the accuracy of the system¿s calculations and could have contributed to the alarms described above.During an rbcx procedure the aim system monitors the intensity of the light near the top and bottom of the connector to detect any rbc spillover; however, it does not monitor or control the interface position during an rbcx procedure. the interface in the connector is controlled by an algorithm and relies on correct patient and replacement fluid hematocrit entries to be accurate. consequently, ensuring accurate patient data has been entered at the start of the procedure is essential for optimal performance during rbc exchange procedures.We also recommend to obtain the hct and volume of each unit of replacement rbc, average the hct of the units, and enter the averaged value during data entry.  investigation is in process, a follow-up report will be provided.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA EXCHANGE SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
verenia oliver
10810 w. collins ave
lakewood, CO 80215
MDR Report Key24717466
Report Number1722028-2026-00044
Device Sequence Number6088348
Product Code LKN
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K183081
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/27/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number12220
Device Lot Number2507183141
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/04/2026
Supplement Date Received by Manufacturer04/03/2026
05/04/2026
05/20/2026
Initial Report FDA Received Date03/30/2026
Supplement Report FDA Received Date04/20/2026
05/12/2026
06/04/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured07/18/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age35 YR
Patient SexMale
Patient Weight127 LB